MAUDE Adverse Event Report: CONMED CORPORATION CYTOLOGY BRUSH WITH RING HANDLE

CONMED CORPORATION CYTOLOGY BRUSH WITH RING HANDLE
Catalog Number 149R
Health Effect - Clinical Codes Injury (2348); Foreign Body In Patient (2687)
Date of Event 02/25/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device return to conmed corporation is anticipated; however, the device has not been received to date.A supplemental report will be filed on completion of the quality engineering evaluation.Device not yet received.
 
Event or Problem Description
It was reported that during use of a disposable bronchial cytology brush with ring handle, in a cytology biopsy of the lung, the end of the cytology brush broke off and fell into the patient's lung.The brush was remove immediately from the lung with a foreign body forceps.The procedure was completed without further incident, patient injury, or surgical delay.To date, there has been no additional information received regarding the patient's latest condition or any indication that a long term adverse effect has occurred.
 
Additional Manufacturer Narrative
The complaint device has been returned to the conmed quality assurance laboratory for evaluation regrading, the complaint of "during the cytology biopsy with 149r, the end of the brush has been broken.This brush was removed from the lung of the patient with foreign body forceps." the actual sample was examined in the laboratory.A visual inspection noted the brush was intact with no missing pieces or components.The device was manufactured 22-may-2015.A review of the device history record for this lot found no noted discrepancies during the manufacturing process that could have caused or contributed to this reported incident.Of the lot containing 640 devices, there were no other complaints received for this item and lot number combination.A 2-year review of the device complaint history showed no other similar complaints for brush breakage.During this same 2-year time frame, (b)(4).At this time there is no reason to believe that anything associated with our design or manufacturing process caused or contributed to the reported complaint.This failure mode is addressed in the risk document and risk analysis shows an acceptable risk level.The ifu (instructions for use), states that "the conmed disposable bronchial cytology brush is a single use device for collecting cytological samples using flexible bronchoscopes".To reduce the risk of patient/user injury the instruction for use (ifu) of the cytology brush provides the following warnings and precautions: this device is intended for single patient use only.The product and the packaging have not been designed or tested for reuse.The ability to effectively clean and re-sterilize this single use device and subsequent reuse may adversely affect the clinical performance, safety and /or sterility of the device.This product must be used by or under the supervision of a physician trained in endoscopic procedures.
 
Event or Problem Description
N/a.

Brand Name
CYTOLOGY BRUSH WITH RING HANDLE
Common Device Name
CYTOLOGY BRUSH
Manufacturer (Section D)
CONMED CORPORATION
525 french road
utica NY 13502 5994
MDR Report Key5660865
Report Number3007305485-2016-00044
Device Sequence Number172252
Product Code FDX
UDI-Device Identifier00653405052404
UDI-Public(01)00653405052404(17)200520(30)1(10)201505224
Combination Product (Y/N)N
Initial Reporter CountryHU
PMA/510(K) Number
K791668
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/22/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/20/2020
Device Catalogue Number149R
Device Lot Number201505224
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/27/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/20/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/17/2016
Supplement Report FDA Received Date07/14/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1